Can risperidol help my 14 year old son?

Merline - posted on 03/21/2013 ( 5 moms have responded )

4

0

0

He is having behavior problems in school and at home. We stated him on Risperidol. He's gaining a lot of weight, and not much change notice at this time except the increase weight. This is his third week on the medication. Has this medication work for anyone? Or I need to have him taken of it?

5 Comments

View replies by

Merline - posted on 03/26/2013

4

0

0

Thank you Tina, I spoke with his doctor, she said the weight gain is normal s/e. His medication will change later when his energy level decreases.

[deleted account]

I was on risperidol as a teenager. I personally didn't notice any difference in my behavior but you may want to ask my Mother lol. I will say this I gained a lot of weight in high school due to the medication and it look me 10 years to loose it. It destroyed my self esteem. If the medication is helping, great keep him on it, but any medication that drastically effects a child's physical appearance can cause a lot of emotional problems that will add to the mix of what you are already dealing with. I was 26 before I confronted my mother and really hashed out all the self esteem issues that I blamed her for as a result of the medications I took as a child.

Please talk to your doctor and make sure it is what he needs.

Tee - posted on 03/22/2013

278

15

17

Talk with the doctor. With out knowing what the behavioral problems are it is hard to say. That particular med does cause weight gain where as some of the others can cause a decrease in appetite and slow growth. My son was on that one for years along with adderall and that combination worked for him. The weight gain was just something we had to live with even though it was strange looking since he had always been tiny for his age. Once puberty hit everything was fine.

Christine - posted on 03/21/2013

43

0

5

What kind of behavioural problems does he have? U should talk to a doctor about switching meds if u are concerned about the weight gain. Weight gain is one of the side effects of Risperidol. However if the medication is helping, u may want to weigh the pros and cons. If the behavioural problems are quite serious and Risperidol is the best fit, I would keep him on it. That being said, ask your doctor if there's another medication that he could be on that wont cause weight gain. Good luck and take care.

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms